Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Lincoln, IL

June 14, 20174 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 14, 2017, 5:18 PM CDT for 4 counties in Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 5:18 PM CDT (22:18 UTC)
Expired
Jun 14, 2017, 6:15 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IL, Fulton County, IL, Mason County, IL, Schuyler County, IL

The radar

The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:40 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 14, 1:04 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KILX 142218
SVRILX
ILC017-057-125-169-142315-
/O.NEW.KILX.SV.W.0099.170614T2218Z-170614T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
518 PM CDT WED JUN 14 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Fulton County in west central Illinois...
  Cass County in west central Illinois...
  Schuyler County in west central Illinois...
  Southwestern Mason County in central Illinois...

* Until 615 PM CDT

* At 518 PM CDT, a severe thunderstorm was located near Rushville,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Beardstown, Rushville, Virginia, Astoria, Bluff Springs,
  Chandlerville, Arenzville, Bath, Littleton, Browning, Frederick,
  Camden, Ripley, Bluff City, Ray, Snicarte and Marbletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4027 9076 4025 9014 3987 9014 3988 9057
      3992 9054 3998 9051 3998 9060 4002 9062
      4003 9061 4002 9063 4005 9068 4008 9067
      4008 9070 4011 9071 4011 9078
TIME...MOT...LOC 2218Z 273DEG 26KT 4012 9066 

HAIL...1.00IN
WIND...60MPH
 
$$

25
2 follow-up statements
112 
WWUS53 KILX 142235
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
535 PM CDT WED JUN 14 2017

ILC017-057-125-169-142315-
/O.CON.KILX.SV.W.0099.000000T0000Z-170614T2315Z/
Fulton-Cass-Schuyler-Mason-
535 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN FULTON...CASS...SCHUYLER AND SOUTHWESTERN MASON
COUNTIES...

At 535 PM CDT, a severe thunderstorm was located over Rushville,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Beardstown, Rushville, Virginia, Astoria, Bluff Springs,
Chandlerville, Arenzville, Bath, Littleton, Browning, Frederick,
Ripley, Bluff City, Ray, Snicarte and Marbletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4025 9014 3987 9014 3988 9057 3992 9054
      3998 9051 3998 9060 4002 9062 4003 9061
      4002 9063 4005 9068 4008 9067 4008 9070
      4011 9070 4027 9063
TIME...MOT...LOC 2235Z 271DEG 22KT 4012 9053 

HAIL...1.00IN
WIND...60MPH
 
$$

25
792 
WWUS53 KILX 142305
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
605 PM CDT WED JUN 14 2017

ILC057-142315-
/O.CAN.KILX.SV.W.0099.000000T0000Z-170614T2315Z/
Fulton-
605 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FULTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois. A severe thunderstorm watch also
remains in effect until 800 PM CDT for west central Illinois.

LAT...LON 4013 9015 3987 9014 3988 9057 3992 9054
      3998 9051 3999 9053 4010 9039
TIME...MOT...LOC 2305Z 273DEG 26KT 4011 9025 

$$

ILC017-125-169-142315-
/O.CON.KILX.SV.W.0099.000000T0000Z-170614T2315Z/
Cass-Schuyler-Mason-
605 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CASS...SOUTH CENTRAL SCHUYLER AND SOUTHWESTERN MASON COUNTIES...

At 605 PM CDT, a severe thunderstorm was located near Chandlerville,
or 11 miles north of Virginia, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Beardstown, Virginia, Bluff Springs, Chandlerville, Arenzville and
Frederick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4013 9015 3987 9014 3988 9057 3992 9054
      3998 9051 3999 9053 4010 9039
TIME...MOT...LOC 2305Z 273DEG 26KT 4011 9025 

HAIL...<.75IN
WIND...60MPH
 
$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:59 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 14, 2:59 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
259 PM CDT Wed Jun 14 2017

.SHORT TERM...(This evening through Thursday)
ISSUED AT 259 PM CDT Wed Jun 14 2017

Potential for strong to severe storms will continue into the early
evening, as a 500mb shortwave lifts northeast across the area.
MUCAPEs of 3000-4000 J/kg late this afternoon will diminish
steadily this evening. Low level helicity of 150-200 m2/s2 will
provide some rotational tendencies in the stronger storms that
persist longer. However, DCAPE values of 1500-1700 J/kg will
dominate the convective mode and damaging winds appear the more
likely severe hazard. Half inch hail will be possible, but
freezing levels over 14000 FT will diminish the potential for
large hail. The melting hail could boost potential for very heavy
rainfall rates over short periods of time, where 1 inch of rain
falls in as short as 15 minutes. The ground is predominantly dry
to start, so flash flooding potential will be diminished in
general, but could still occur in low lying and poor drainage
areas.

Both of our Severe Thunderstorm Watches expire at 01z/8pm, but
our southeast counties could need an additional hour or two added
to the watch, if the NAM-nest model verifies. HRRR shows the
current wave exiting into Indiana by 23z/6pm, with another flare-
up of weaker storms west of I-55 between 01z-04z.

In addition, we are still seeing some indication of a late night
low level jet triggering a few showers/storms north of a line from
Rushville to Bloomington, so PoPs were continued in our NW
counties until 11z. Coverage may not be enough to warrant the
likely PoPs we previous had after 06z, so late night PoPs were
lowered a bit.

A few showers/storms could linger in our eastern counties Thursday
morning, mainly east of I-57 but possibly as far west as I-55
toward sunrise. Then some clearing is expected, setting the stage
for another hot and humid day. High temps will reach the 88 to 93F
range, with the cooler temps toward the Indiana border due to
morning convection. Muggy sfc dewpoints in the upper 60s and low
70s will linger another day.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 259 PM CDT Wed Jun 14 2017

A zonal flow south will prevail across the Midwest for the first
part of the extended forecast. That will allow the next wave in a
series of shortwaves to affect areas west of the Illinois River
late Thursday night, with storms expanding across the remainder of
Illinois on Friday. The overall strength of that system appears
weak, but instability will be supportive of isolated severe storms
late Friday afternoon into early evening, mainly west of I-55.

Another stronger wave is projected to arrive later Friday night
into Saturday, triggering additional storms, and prompting higher
chance and some low likely PoPs. An intensifying nocturnal LLJ may
increase potential of wind damage with those storms.

The last wave of the weekend will be a cold frontal passage
Saturday night into Sunday, bringing chances of strong storms once
again. The timing of that squall line looks to put areas west of
I-55 in the higher chance Sat evening, with high chances expanding
east of I-55 after midnight and continuing south of I-70 Sunday
morning.

That front will usher in a change in air mass for early next
week. Expect cooler weather for at least the first two days of
next week, with high temperatures in the lower 80s Monday and
Tuesday, and overnight lows dipping into the upper 50s and lower
60s. A few spotty showers/storms will be possible Tuesday
afternoon and evening due to a weak shortwave, but most areas
should remain dry. A warming trend will begin on Wednesday, as
southerly winds return and highs climb back toward the mid to
upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1256 PM CDT Wed Jun 14 2017

Boundary layer destabilization becoming more pronounced, with
storm coverage expanding. Still plenty of uncertainty with
convective mode and timing of any line of storms. Based on current
storm coverage, a broken line of storms appears more likely. Have
made an attempt to focus on the most likely 2 hour period each
TAF location will be affected by any strong/severe storms. Those
periods are concentrated this afternoon for all but CMI, that
extends to 01z. Will make adjustments to timing once the
convection approaches any terminal site.

There should be a significant reduction in storm coverage after
01z/03z, based on NAM-nest and RAP updates. Have left in a VCSH
overnight just in case a few showers bubble up behind the line.

Winds should generally remain at or below 10kt from the southwest,
outside of any thunderstorm wind gusts. Little change in air mass
expected throughout this TAF period, so no prevailing wind shifts
expected.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Jun 14, 3:26 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Wed Jun 14 2017

ILZ027>031-036>038-040>043-047>053-151100-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
326 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will continue into this evening. The stronger storms
will be capable of producing damaging wind gusts and large hail.
Locally heavy rain and cloud to ground lightning will also be
hazards.

Heat index values of 96 to 100 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periods of thunderstorms are forecast Friday through Sunday
morning. There is a marginal risk of severe thunderstorms for
Friday into Friday night, and potential for additional severe
thunderstorms Saturday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ044>046-054>057-061>063-066>068-071>073-151100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
326 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will continue into this evening. The stronger storms
will be capable of producing damaging wind gusts and large hail.
Locally heavy rain and cloud to ground lightning will also be
hazards.

Heat index values of 96 to 100 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periods of thunderstorms are forecast Friday through Sunday
afternoon. The highest thunderstorm chances are Friday night and
Saturday night into Sunday. Although severe weather is not
expected at this time, strong storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Barker

In the hours before

Local storm report, Jun 14, 3:58 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
358 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     5 SSW STRASBURG         39.28N 88.66W
06/14/2017                   SHELBY             IL   BROADCAST MEDIA

            TREE DAMAGE IN THE AREA

&&

JRP
Local storm report, Jun 14, 4:00 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
400 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     5 SSW STRASBURG         39.28N 88.66W
06/14/2017                   SHELBY             IL   BROADCAST MEDIA

            TREE DAMAGE IN THE AREA

0255 PM     TSTM WND DMG     STRASBURG               39.35N 88.62W
06/14/2017                   SHELBY             IL   BROADCAST MEDIA

            DAMAGE TO SHED. ATTIC VENT BLOWN OFF HOUSE...TREE
            BRANCHES BLOWN DOWN.

0257 PM     HAIL             N FAIRVIEW              40.65N 90.19W
06/14/2017  M1.00 INCH       FULTON             IL   EMERGENCY MNGR

0309 PM     TSTM WND GST     2 NW ELMWOOD            40.80N 89.99W
06/14/2017  E65.00 MPH       KNOX               IL   PUBLIC

0311 PM     TSTM WND GST     1 E FARMINGTON          40.72N 89.99W
06/14/2017  M60.00 MPH       KNOX               IL   EMERGENCY MNGR

0318 PM     TSTM WND DMG     2 N ELMWOOD             40.81N 89.97W
06/14/2017                   PEORIA             IL   EMERGENCY MNGR

            18 TO 24 INCH DIAMETER TREE BLOWN DOWN.

0322 PM     HAIL             TOULON                  41.09N 89.86W
06/14/2017  M0.75 INCH       STARK              IL   LAW ENFORCEMENT

0327 PM     TSTM WND DMG     WYOMING                 41.06N 89.77W
06/14/2017                   STARK              IL   LAW ENFORCEMENT

            TREE BLOWN DOWN ON HOUSE...AMBULANCE HAS BEEN DISPATCHED
            TO THE HOUSE.

0330 PM     TSTM WND GST     1 W HANNA CITY          40.69N 89.81W
06/14/2017  E60.00 MPH       PEORIA             IL   EMERGENCY MNGR

0347 PM     HAIL             PEORIA                  40.74N 89.61W
06/14/2017  M0.75 INCH       PEORIA             IL   EMERGENCY MNGR

            AT THE INTERSECTION OF IL ROUTE 6 AND 40

&&

JRP
Local storm report, Jun 14, 4:01 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             BLOOMINGTON             40.48N 88.97W
06/14/2017  M0.88 INCH       MCLEAN             IL   TRAINED SPOTTER

&&

JRP
Local storm report, Jun 14, 4:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
438 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     1 N SPRING BAY          40.84N 89.53W
06/14/2017                   PEORIA             IL   EMERGENCY MNGR

            NUMEROUS TREES BLOWN DOWN

0400 PM     TSTM WND DMG     LOW POINT               40.88N 89.32W
06/14/2017                   WOODFORD           IL   EMERGENCY MNGR

            NUMEROUS TREES BLOWN DOWN

0400 PM     TSTM WND DMG     METAMORA                40.79N 89.36W
06/14/2017                   WOODFORD           IL   EMERGENCY MNGR

            NUMEROUS TREES BLOWN DOWN

&&

JRP
Local storm report, Jun 14, 4:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     RUSHVILLE               40.12N 90.57W
06/14/2017                   SCHUYLER           IL   LAW ENFORCEMENT

            LARGE LIMBS AND TREES BLOWN DOWN IN TOWN

&&

JRP
Local storm report, Jun 14, 5:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     W PEORIA                40.74N 89.61W
06/14/2017                   PEORIA             IL   PUBLIC

            10 INCH TREE LIMBS BLOWN DOWN AT WESTPORT ROAD.

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:01 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler44 min
Jun 14, 2:44 PM CDTSevere Thunderstorm WarningILXColes, Moultrie, Shelby32 min
Jun 14, 3:04 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Stark56 min
Jun 14, 3:38 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Tazewell, Woodford42 min
Jun 14, 4:02 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford43 min
Jun 14, 4:30 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean, Piatt45 min
Jun 14, 5:06 PM CDTSevere Thunderstorm WarningILXVermilion24 min
Jun 14, 5:53 PM CDTSevere Thunderstorm WarningILXMorgan, Scott54 min
Jun 14, 6:12 PM CDTSevere Thunderstorm WarningILXCass, Menard36 min
Jun 14, 6:30 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.